Virginia, 2003

Flash Flood and Hail in Virginia, August 17, 2003

August 17, 2003 · NWS AKQ · 8 events in 5 counties and zones

5 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 17, 1:54 PM EST, 36 minutes earlier.

Area forecast discussion, Aug 17, 1:54 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
254 PM EDT SUN AUG 17 2003

SVR TSRA WATCH UNTIL 8 PM...BUSY MONITORING RDR.

.PRELIMINARY TEMPS/POPS...
SBY 63 84 61 84 / 40 10 10 00
OXB 68 81 66 80 / 40 10 10 00
WAL 67 84 65 83 / 40 10 10 00
FVX 65 85 63 85 / 40 10 10 00
RIC 67 85 65 85 / 40 10 10 00
PTB 67 85 65 85 / 40 10 10 00
AKQ 66 85 64 85 / 40 10 10 00
PHF 69 83 67 83 / 40 10 10 00
ORF 73 80 71 81 / 40 10 10 00
ECG 71 83 69 83 / 40 10 10 00

.AKQ...
.MD...NONE.
.VA...SVR WATCH UNTIL 8 PM FOR VAZ048-049-060>098...CHES BAY S NEW
POINT COMFORT.
.NC...SVR WATCH UNTIL 8 PM FOR NCZ012-013-015>017-030>032...
CURRITUCK SND.

25
Hazardous weather outlook, Aug 17, 4:30 AM EST, 10 hours before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-171600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THUNDERSTORMS WITH FREQUENT LIGHTNING...HEAVY RAIN AND POSSIBLE
STRONG GUSTY WINDS...WILL OCCUR OVER THE ENTIRE AREA TODAY.  ISOLATED
SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE
ALONG THE VIRGINIA/NORTH CAROLINA BORDER THROUGH HAMPTON ROADS AND
NORTHEAST NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 17, 12:51 PM EST, 1 hour 39 minutes before
VAZ063-064-072-171845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
151 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORM MOVING INTO CAROLINE AND HANOVER COUNTIES...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER EXTREME WESTERN CAROLINE COUNTY AND
NORTHERN HANOVER COUNTY...MOVING SOUTHEAST AT 15 MPH. THE
THUNDERSTORMS WILL MOVE TO NEAR RUTHER GLEN AT 200 PM EDT...CEDAR
FORK AT 205 PM EDT...HEWLETT AT 210 PM EDT...NOEL AT 215 PM
EDT...EXIT 104 ALONG I 95 AT 225 PM EDT...DOSWELL AT 235 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
ASHLAND...BEULAHVILLE...DAWN...EXIT 98 ALONG I 95...HANOVER...KINGS
DOMINION...LADYSMITH AND MANGOHICK.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS.

FOSTER
&&
LAT...LON 3812 7764 3798 7778 3765 7738 3786 7716
Special weather statement, Aug 17, 1:16 PM EST, 1 hour 14 minutes before
VAZ049-171900-

SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO...
NATIONAL WEATHER SERVICE WAKEFIELD VA
216 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORM MOVING INTO LOUISA COUNTY...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF LOUISA...MOVING SOUTH AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREEN SPRINGS AT 225 PM
EDT...TREVILIANS AT 230 PM EDT...LOUISA AT 240 PM EDT...BYRD MILL...
AND...LOUISA AIRPORT AT 245 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE EXIT 143 ALONG I 64 AND FERNCLIFF.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL
AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER
&&
LAT...LON 3824 7801 3819 7823 3789 7811 3794 7792
Special weather statement, Aug 17, 1:16 PM EST, 1 hour 14 minutes before
VAZ049-171900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
216 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORM MOVING INTO LOUISA COUNTIES...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF LOUISA...MOVING SOUTH AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREEN SPRINGS AT 225 PM
EDT...TREVILIANS AT 230 PM EDT...LOUISA AT 240 PM EDT...BYRD MILL...
AND...LOUISA AIRPORT AT 245 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE EXIT 143 ALONG I 64 AND FERNCLIFF.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL
AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER
&&
LAT...LON 3824 7801 3819 7823 3789 7811 3794 7792
Special weather statement, Aug 17, 1:34 PM EST, 56 minutes before
VAZ088-092>097-171930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
234 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST VIRGINIA...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN A LINE FROM 6 MILES SOUTH OF NEWPORT NEWS TO
16 MILES WEST OF WAKEFIELD...MOVING SOUTHEAST AT 15 MPH. THE LINE OF
THUNDERSTORMS WILL BE NEAR SMITHFIELD AROUND 240 PM EDT AND
CHURCHLAND AROUND 330 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE COURTLAND...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH
AND WINDSOR. THE STORMS WILL ALSO MOVE INTO NORTHERN SUFFOLK AND
CHESAPEAKE OVER THE NEXT HOUR.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. VERY HEAVY RAINFALL WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
THESE STORMS MAY ALSO BE CAPABLE OF PRODUCING HAIL.

FOSTER
&&
LAT...LON 3707 7643 3700 7737 3668 7714 3677 7618
Special weather statement, Aug 17, 2:06 PM EST, 24 minutes before
VAZ048-049-061>064-071>073-083-172000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
306 PM EDT SUN AUG 17 2003

AT 305 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERAL CLUSTERS
OF THUNDERSTORMS ALONG AND NORTHWEST OF A LINE FROM KING WILLIAM
COUNTY TO FLUVANNA COUNTY. THE STORMS WERE MOVING SOUTHEAST 15 MPH.
THUNDERSTORMS WILL BE MOVING INTO THE CAPITAL CITY REGION...AND
AREAS WEST TO THE PIEDMONT THROUGH 4 PM.

WIND GUSTS TO 45 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING AND
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE WITH THESE
STORMS. HEAVY RAINFALL MAY RESULT IN SIGNIFICANT PONDING OF WATER IN
LOW LYING AND POOR DRAINAGE AREAS...AS WELL AS ON ROADWAYS.
Special weather statement, Aug 17, 2:13 PM EST, 17 minutes before
VAZ093-096-172000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
313 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORM THROUGH ISLE OF WIGHT AND SUFFOLK...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF WINDSOR...MOVING EAST AT 10 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR ISLE OF WIGHT AT 320 PM EDT...
LONGVIEW...AND...BENNS CHURCH AT 350 PM EDT...WILLS CORNER...AND...
CHUCKATUCK AT 355 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE CRITTENDEN...DRIVER...KINGS FORK...SMITHFIELD AND
ZUNI.

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

REILLY
&&
LAT...LON 3701 7682 3683 7687 3675 7653 3696 7646

The radar

The Norfolk radar (KAKQ), 56 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Poquoson

When
August 17, 2:30 PM EST
Where
Poquoson County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -76.400

Trees and power lines down.

Thunderstorm Wind, Isle of Wight

When
August 17, 2:40 PM EST
Where
Isle of Wight County, 2 mi SW of Wills Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -76.617

Several trees down on road.

Hail, Isle of Wight

When
August 17, 2:40 PM EST
Where
Isle of Wight County, 2 mi SW of Wills Corner
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -76.617

Thunderstorm Wind, Suffolk (C)

When
August 17, 2:40 PM EST to 2:45 PM EST
Where
Suffolk (C) County, 2 mi SSW of Chuckatuck
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.833, -76.600

Trees down on Everets Road. Trees down on Edwards Road.

Thunderstorm Wind, Suffolk (C)

When
August 17, 2:45 PM EST
Where
Suffolk (C) County, 1 mi S of Suffolk Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.650, -76.600

Tree down on a house.

Flash Flood, Poquoson

When
August 17, 2:45 PM EST to 3:15 PM EST
Where
Poquoson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.122, -76.346 (the zone’s center; the record gives no point)

High water on Poquoson and Huggins Roads, and also in Hunts Neck area. High water in yards also.

Thunderstorm Wind, Chesapeake (C)

When
August 17, 3:05 PM EST
Where
Chesapeake (C) County, 1 mi W of Deep Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -76.367

Large limbs and branches down on intersection of Old Mill and Martin Johnson Roads.

Hail, Virginia Beach (C)

When
August 17, 4:00 PM EST
Where
Virginia Beach (C) County, 2 mi S of Back Bay
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.617, -76.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337967, 5337963, 5337964, 5337965, 5337966, 5337968, 5337969, 5337970.